Kansas, 2017

Flash Flooding and Flooding in Kansas, August 21 to 23, 2017

August 21 to 23, 2017 · NWS EAX · 11 events in 4 counties and zones

From August 21st through the 22nd, multiple rounds of heavy rain fell, with some of the highest totals observed over the southwestern portions of the Kansas City metro area and other locations south of Kansas City. Widespread amounts of 4 to 6 were recorded, with isolated reports of 8 to nearly 10.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

From August 21st through the 22nd, multiple rounds of heavy rain fell, with some of the highest totals observed over the southwestern portions of the Kansas City metro area and other locations south of Kansas City. Widespread amounts of 4 to 6 were recorded, with isolated reports of 8 to nearly 10. In addition to numerous roads and some schools closed due to widespread flooding, record crests were made on Indian Creek at State Line Road as well as in Overland Park. Several water rescues were made overnight Monday into Tuesday morning, with one fatality due to flooding. The fatality occurred on the east side of HWY 69 near 363rd St in Miami County, where deep rushing water was present. More information can be found at the dedicated website for this event from the NWS in Pleasant Hill. https://www.weather.gov/eax/SignificantFloodingEventofAugust21st-22nd2017 .

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Aug 21, 5:49 PM CST, 1 hour 11 minutes earlier.

Area forecast discussion, Aug 21, 5:49 PM CST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
649 PM CDT Mon Aug 21 2017

.Discussion...
Issued at 340 PM CDT MON AUG 21 2017

Main concerns in the near term remain focused on heavy rain and
possible flash flooding as a very moist atmosphere remains in
place. Main focus for convection this afternoon looks to be a
remnant convergent line/outflow boundary now stretching from
central Missouri west into northeastern Kansas. Storms have
been developing along this feature this afternoon with primary
impacts felt across the northern Metro so far. Convection
allowing models indicate this activity will start sliding east in
a couple of hours with attention then shifting to our north where
a cold front is set to arrive later tonight. All available
guidance shows this boundary lighting up with convection later
this evening with activity slowly settling south during the
overnight and early morning hours. Overall concerns earlier today
for flash flooding seem a bit suppressed due to faster system
movement as seen on today's model runs, however convection
currently impacting the northern Metro and precip from earlier
today has undoubtedly further primed soils for possible flash
flooding later tonight. As a result, no planned changes to the
flash flood watch with this afternoon's fcst package. With PWAT
values anywhere between 2-3 standard deviations above normal,
along with a southwesterly directed low-level jet overnight and
decent upper divergence in the right entrance region of an upper
jetstreak to our north, the atmosphere appears more than set for
heavy rain production. The only caveat that remains to be seen is
whether the faster system movement leads to less residence time
over primed basins, and thus lower precip totals than previously
forecast. Lets hope this is the case but current radar trends and
recent reports across the north side of the Metro offer
decreasing hope to this scenario and as a result, it could very
well be a busy night across the area. If there's one bit of good
news is that ongoing precip and convective overturning from
earlier convection has helped to stabilize the environment to some
degree. While a few stray severe storms cannot be ruled out, the
overall threat this evening and overnight will be focused on hydro
concerns.

Precip to quickly come to an end late Tuesday morning and
afternoon from north to south. Cool high pressure will quickly
build into the region during the afternoon tomorrow with dry
conditions persisting right through mid/late week. Unseasonably
cool air will filter into our region with high temps from
Wednesday through Friday struggling to reach the 80 degree mark.
High pressure across the Great Lakes and a southwestward extending
surface ridge axis look to keep our region dry through late week
before rain chances reappear as we head into the weekend.

&&

.Aviation...(For the 00Z TAFS through 00Z Tuesday Evening)
Issued at 649 PM CDT MON AUG 21 2017

Another round of thunderstorms is developing west of STJ and the
KC area and will likely expand in coverage and track across much
of the region this evening and overnight. Could see off-and-on
storms for more than 6 hours in many locations before clearing out
from north to south around sunrise.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch from 10 PM CDT this evening through Tuesday
     morning for KSZ025-057-060-102>105.

MO...Flash Flood Watch from 10 PM CDT this evening through Tuesday
     morning for MOZ012>016-020>024-028>032-037>039-043>045-053-
     054.

&&

Discussion...32
Aviation...Hawblitzel
Hazardous weather outlook, Aug 21, 2:15 AM CST, 16 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
315 AM CDT Mon Aug 21 2017

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-220815-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
315 AM CDT Mon Aug 21 2017

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Multiple rounds of thunderstorms are possible this afternoon and
 this evening, some which could become strong to severe. Strong
 winds, hail and perhaps even an isolated tornado are possible with
 the afternoon round especially along and north of Highway 36, and
 strong winds are possible with the late evening-overnight round
 throughout the outlook area.

 In addition to the severe threat, flooding will be a concern this
 evening and tonight throughout the outlook area. Several inches of
 rain are possible, and may fall very rapidly in stronger storms.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

 No hazardous weather is expected at this time.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Aug 21, 4:12 PM CST, 2 hours 48 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
512 PM CDT MON AUG 21 2017

MOZ025-032-033-040-212315-
Macon MO-Chariton MO-Randolph MO-Howard MO-
512 PM CDT MON AUG 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CHARITON...RANDOLPH...
NORTHEASTERN HOWARD AND SOUTHEASTERN MACON COUNTIES UNTIL 615 PM
CDT...

At 511 PM CDT, Doppler radar was tracking a strong thunderstorm near
Keytesville, or 8 miles northwest of Salisbury, moving east at 40
mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Moberly, Salisbury, Huntsville, Higbee, Keytesville, Clark, Cairo,
Renick, Jacksonville, Clifton Hill, Dalton, Excello, Prairie Hill and
Wien.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3925 9232 3925 9237 3933 9301 3964 9305
      3973 9229
TIME...MOT...LOC 2211Z 269DEG 34KT 3950 9292

CDB
Local storm report, Aug 21, 4:19 PM CST, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
519 PM CDT MON AUG 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     FLASH FLOOD      MOSBY                   39.31N 94.29W
08/21/2017                   CLAY               MO   FIRE DEPT/RESCUE

            SCHOOL BUS STRANDED DUE TO HIGH WATER.
            CHILDREN ON BOARD.

&&
Local storm report, Aug 21, 4:43 PM CST, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
543 PM CDT MON AUG 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     FLASH FLOOD      2 E LIBERTY             39.24N 94.39W
08/21/2017                   CLAY               MO   PUBLIC

            BRIDGE OVER RUSH CREEK CLOSED DUE TO HIGH
            WATER.

&&
Special weather statement, Aug 21, 6:14 PM CST, 46 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
714 PM CDT MON AUG 21 2017

MOZ046-220045-
Cooper MO-
714 PM CDT MON AUG 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COOPER COUNTY UNTIL
745 PM CDT...

At 714 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Bunceton, or 10 miles southeast of Boonville, moving
east at 30 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Prairie Home.

LAT...LON 3886 9253 3871 9261 3876 9278 3893 9272
      3890 9251
TIME...MOT...LOC 0014Z 285DEG 24KT 3883 9266

CDB
Local storm report, Aug 21, 6:16 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
716 PM CDT MON AUG 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TSTM WND GST     3 E PILOT GROVE         38.87N 92.85W
08/21/2017  E70 MPH          COOPER             MO   TRAINED SPOTTER

&&
Local storm report, Aug 21, 6:42 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
742 PM CDT MON AUG 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND DMG     8 SW NELSON             38.90N 93.13W
08/21/2017                   PETTIS             MO   PUBLIC

            LARGE TREE DOWN, POWER LINES DOWN AND ROOF
            TORN OFF A BARN.

&&

The radar

The Topeka radar (KTWX), 99 km away, was scanning. The volume nearest the first event began at 01:00 UTC.

Open the radar archive at this moment

Event by event

8 flash flood, 2 flood, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Atchison

When
August 21, 7:00 PM CST to 10:00 PM CST
Where
Atchison County, 0.66 mi WNW of Cummings to 1.31 mi SW of Cummings
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
39.474, -95.261

Water was flowing over roadways near Cummings.

Flash Flood, Atchison

When
August 21, 7:47 PM CST to 10:47 PM CST
Where
Atchison County, 5.96 mi WSW of Cummings to 4.36 mi SW of Cummings
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
39.423, -95.344

Water was flowing over the roadways near Cummings.

Thunderstorm Wind, Johnson

When
August 21, 9:00 PM CST to 9:03 PM CST
Where
Johnson County, De Soto
Measured
55 kt (63 mph) measured gust
Reported by
Trained Spotter
Coordinates
38.980, -94.970

A trained spotter reported a 63 mph measured wind gust.

Flash Flood, Leavenworth

When
August 21, 9:25 PM CST to August 22, 12:25 AM CST
Where
Leavenworth County, 1.38 mi NE of Lansing to 1.27 mi NE of Lansing
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.263, -94.881

Kansas HWY 5 was shutdown near 7 Mile Creek, due to water flowing over the road.

Flash Flood, Johnson

When
August 21, 11:56 PM CST to August 22, 2:56 AM CST
Where
Johnson County, 2.26 mi ESE of Olathe to 2.34 mi ESE of Olathe
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.870, -94.780

Several feet of running water was reported running over the road at 143rd and Locust.

Flash Flood, Miami

When
August 22, 2:40 AM CST to 5:40 AM CST
Where
Miami County, 4.73 mi SW of Antioch to 5.46 mi E of Bucyrus
Cause
Heavy Rain
Reported by
Public
Coordinates
38.670, -94.990

Numerous roads were closed across Miami County due to flash flooding.

Flash Flood, Miami

When
August 22, 3:11 AM CST to 6:11 AM CST
Where
Miami County, 2.27 mi ENE of New Lancaster to 1.87 mi ENE of New Lancaster
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.480, -94.690

HWY 69 at 359th St was closed due to flash flooding.

Flash Flood, Miami

When
August 22, 3:12 AM CST to 6:12 AM CST
Where
Miami County, 4.09 mi N of Hillsdale to 0.98 mi NNW of Wagstaff
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.729, -94.843

US HWY 169 was closed just south of Spring Hill due to flooding on the roadway.

Flash Flood, Miami

When
August 22, 3:50 AM CST to 6:50 AM CST
Where
Miami County, 1.92 mi ENE of New Lancaster to 2.35 mi ENE of New Lancaster
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
38.480, -94.697

A vehicle hydroplaned off the road on HWY 69 near 363rd Street. The vehicle left the roadway, then sank into the flooded ditch alongside the road. An occupant in the vehicle perished.

Flood, Johnson

When
August 22, 7:52 AM CST to 1:52 PM CST
Where
Johnson County, 0.54 mi W of Kenneth to 0.75 mi W of Kenneth
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
38.850, -94.610

A family was stranded on a roof at 151st and Kenneth.

Flood, Leavenworth

When
August 22, 9:15 PM CST to August 23, 12:15 AM CST
Where
Leavenworth County, 1.83 mi N of Easton to 1.64 mi N of Easton
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.376, -95.124

Numerous vehicles were running into roadways at 231st and Millwood, along Stranger Creek.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Miami2017-08-2256MaleVehicle/Towed TrailerDirect

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 718670, 718671, 718679, 718672, 718673, 718674, 718675, 718676, 718677, 718680, 718678.